Search The Blog
|Marce Edwards |
Media Relations Manager
Health news feedUta's marathon training tip of the day: Avoid trying anything newHospital Technician Admits Lying About Test ResultsDeadly Diseases Rising for Cats and Dogs'Why Me?' Vets Face Much Higher Risk of Lou Gehrig's DiseaseWhoopi Goldberg Pens Marijuana Column Ahead of 4/20Uta's marathon training tip of the day: Don't attack the course, befriend it
Photo via Flickr user gabriel.jorby
HEALTH ALERT: Beware of overdose danger of party drug 'molly'
Local emergency departments preparing for the worst
Local health officials are warning of the dangers of a popular party drug known as “molly."
The drug is a powdered form of MDMA, or ecstasy, and is popular with people who attend raves, electronic music festivals and dance festivals. Users typically swallow the powder loose or in a capsule.
“We’ve been prepping as an Emergency Department that might see teens who have consumed this dangerous drug,” said Lucas Hopkins, emergency department director at MultiCare Good Samaritan Hospital in Puyallup.
Forms of MDMA can be deceiving because people tend to think of ecstasy as a safer recreational party drug, compared to drugs like cocaine or heroin. But molly has been blamed for two overdose deaths at a music festival in New York earlier this month, as well as dozens of hospitalizations at a music festival at the Gorge Amphitheater earlier this year.
“You may think it’s safe and non-addictive, but it can still cause life-threatening issues,” warns Chris Rock, trauma program manager at MultiCare Good Samaritan Hospital.
Concerns have also been raised that the latest batch of molly may be “bad,” meaning it may be cut with another, unknown drug.
“When you buy drugs from somebody, or take drugs from your friend, regardless of what they think it is you have absolutely no idea what you’re taking,” Rock says. “These aren’t drugs that have been made in a pharmacy and black-marketed. They might have been made in somebody’s garage.”
Rock, along with other Good Samaritan emergency department personnel, has been working with EMS agencies, law enforcement and community groups to be prepared. This drug has already shown up in Pierce County.
Kelsey Hirschi, a clinical nurse supervisor at Good Samaritan, says it’s the drug combined with the circumstances in which it’s usually taken that is the cause for concern.
“It’s not like heroin where you drop, but instead it’s the combination of high energy dancing combined with the drug; where the heart speeds up and the body overheats, all masked by drug-induced euphoria that get users into trouble,” she says.
The euphoric high associated with ecstasy also tends to wear off sooner than the chemicals leave your body, leading many users to overdo it with subsequent hits.
It’s important for parents to foster an open relationship with their children, and be willing to have a conversation about the dangers of drug use and potential overdose, says Rock.
It’s also important to know what to look for if you’re attending a show or rave with friends.
“Don’t shield overdosing friends from the people who can help them. Don’t hide them. Take them to the first aid tent. Bring your friends to the people who can save their lives,” says Hirschi.
"The Good Samaritan law that Washington recently enacted protects individuals who seek medical aid for drug overdoses," Hopkins said.
The law states: “a person acting in good faith who seeks medical assistance for someone experiencing a drug-related overdose shall not be charged or prosecuted for possession of a controlled substance.”
What to watch for:
- Anxiety and agitation
- Jaw-clenching and teeth-grinding
- Rapid heart rates
- Hyperthermia – temperatures as high as 104 or 105 degrees
- Muscle spasms
- Abdominal cramping
- Difficulty breathing